Electronic Journal of Probability

Sample path large deviations for Laplacian models in $(1+1)$-dimensions

Stefan Adams, Alexander Kister, and Hendrik Weber

Full-text: Open access


We study scaling limits of a Laplacian pinning model in $(1+1)$ dimension and derive sample path large deviations for the profile height function. The model is given by a Gaussian integrated random walk (or a Gaussian integrated random walk bridge) perturbed by an attractive force towards the zero-level. We study in detail the behaviour of the rate function and show that it can admit up to five minimisers depending on the choices of pinning strength and boundary conditions. This study complements corresponding large deviation results for Gaussian gradient systems with pinning in $ (1+1) $-dimension ([FS04]) in $(1+d) $-dimension ([BFO09]), and recently in higher dimensions in [BCF14].

Article information

Electron. J. Probab., Volume 21 (2016), paper no. 62, 36 pp.

Received: 5 February 2016
Accepted: 3 October 2016
First available in Project Euclid: 17 October 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 60F10: Large deviations 82B41: Random walks, random surfaces, lattice animals, etc. [See also 60G50, 82C41]

Large deviation Laplacian models pinning integrated random walk scaling limits bi-harmonic

Creative Commons Attribution 4.0 International License.


Adams, Stefan; Kister, Alexander; Weber, Hendrik. Sample path large deviations for Laplacian models in $(1+1)$-dimensions. Electron. J. Probab. 21 (2016), paper no. 62, 36 pp. doi:10.1214/16-EJP8. https://projecteuclid.org/euclid.ejp/1476706887

Export citation


  • [A16] S. Adams, Concentration under scalings limits for weakly pinned integrated random walks, in preparation (2016).
  • [Ant05] S. Antman, Nonlinear Problems in elasticity, Applied Mathematical Sciences 107, 2nd ed., Springer (2005).
  • [BCF14] E. Bolthausen, T. Chiyonobu and T. Funaki, Scaling limits for weakly pinned Gaussian random fields under the presence of two possible candidates, arXiv:1406.7766v1 (preprint) (2014).
  • [BFO09] E. Bolthausen, T. Funaki and T. Otobe, Concentration under scaling limits for weakly pinned Gaussian random walks, Probab. Theory Relt. Fields 143:441–480 (2009).
  • [Bor10] M. Borecki, Pinning nad Wetting Models for Polymers with $(\nabla +\Delta )$-Interaction, PhD thesis TU-Berlin, (2010).
  • [BS99] A. Böttcher and B. Silbermann, Introduction to large truncated Toeplitz matrices, Springer-Verlag, (1999).
  • [BLL00] R. Bundschuh, M. Lässig and R. Lipowsky, Semiflexible polymers with attractive Interactions, Eur. Phys. J. E 3, 295–306 (2000).
  • [CD08] F. Caravenna and J.D. Deuschel, Pinning and Wetting Transition for $(1+1)$-dimensional Fields with Laplacian interaction, Annals Probab. 36, No. 6, 2388–2433 (2008).
  • [CD09] F. Caravenna and J.D. Deuschel, Scaling limits of $(1+1)$-dimensional pinning models with Laplacian interaction, Annals Probab. 37, No. 3, 903–945 (2009).
  • [DZ98] A. Dembo and O. Zeitouni, Large Deviations Techniques and Applications, 2nd edition, Springer, Berlin (1998).
  • [DS89] J.-D. Deuschel and D. Stroock, Large Deviations, American Mathematical Society, (1989).
  • [Fun05] T. Funaki, Stochastic Interface Models, in: J. Picard (ed.), Lectures on probability theory and statistics, Lecture Notes in Mathematics, vol. 1869, Springer-Verlag, Berlin (2005).
  • [FO10] T. Funaki and T. Otobe, Scaling limits for weakly pinned random walks with two large deviation minimizers, J. Math. Soc. Japan Vol. 62, No. 3, 1005–1041 (2010).
  • [FS04] T. Funaki and H. Sakagawa, Large deviations for $ \nabla \varphi $ Interface models and derivation of free boundary problems, Advanced Studies in Pure Mathematics 39, 173–211 (2004).
  • [GSV05] D. Gasbarra, T. Sottinen and E. Valkeila, in Stochastic Analysis and Applications: The Abel Symposium 2005 edited by Fred Espen Benth, Giulia Di Nunno, Tom Lindstrom, Bernt Øksendal, Tusheng Zhang, 361–382, Springer (2007).
  • [HV09] O. Hryniv and Y. Velenik, Some Rigorous Results about Semiflexible Polymers I. Free and Confined Polymers, Stoch. Proc. Appl. 119, 3081–3100 (2009).
  • [Led96] M. Ledoux, Isoperimetry and Gaussian analysis, Lectures on probability theory and statistics, Springer, 165–294 (1996).
  • [Mit13] D. Mitrea, Distributions, Partial Differential Equations, and Harmonic analysis, Springer Universitext (2013).
  • [Mog76] A.A. Mogul’skii, Large deviations for trajectories of multi-dimensional random walks, Theory Probab. Appl., 21, 300–315 (1976).
  • [Sin92] Y.G. Sinai, Distribution of some functionals of the integral of a random walk, Teoret. Mat. Fiz. 90, 323–353 (1992).